590 RWTH Publication No: 957064        2015       
TITLE Kolmogorov widths and low-rank approximations of parametric elliptic PDEs
AUTHORS Markus Bachmayr, Albert Cohen
ABSTRACT Kolmogorov n-widths and low-rank approximations are studied for families of elliptic diffusion PDEs parametrized by the diffusion coefficients. The decay of the n-widths can be controlled by that of the error achieved by best n-term approximations using polynomials in the parametric variable. However, we prove that in certain relevant instances where the diffusion coefficients are piecewise constant over a partition of the physical domain, the n-widths exhibit significantly faster decay. This, in turn, yields a theoretical justification of the fast convergence of reduced basis or POD methods when treating such parametric PDEs. Our results are confirmed by numerical experiments, which also reveal the influence of the partition geometry on the decay of the n-widths.
DOI 10.1090/mcom/3132
PUBLICATION Mathematics of Computation, Volume 86, Number 304, March 2017, Pages 701–724